Metformin Induced Lactic Acidosis! ... It can happen to anyone!

MAYS
By MAYS Latest Reply 2013-07-22 12:11:08 -0500
Started 2012-09-23 13:36:24 -0500

How many questions do you ask your doctor, pharmacist or medical team concerning your nedications?

How much in the way of research do you do on your own pertaining to medications and treatment that has been prescribed, or administered unto you?

Let's talk about the diabetes medication, "Metformin" and a serious complication that it can cause called " Lactic Acidosis" in some people.

What is Metformin induced Lactic Acidosis?

http://diabetes.emedtv.com/metformin/metformi...

Diabetic Connect family member "granniesophie" sent me this message, which I am sharing with everyone here (with her permission) concerning "Metformin and Lactic Acidosis" from a very personal perspective, her very own words!

" I have to sit on my hands everytime a Metformin discussion comes up! I have just been diagnosed, after 4 months of tests and pain and losing 20 pounds for no reason and 2 different doctors not having a clue until just a few days ago, with Lactic Acidosis, caused by Metformin. This is a very rare side effect wihich only affects 5% of users. I'd been on it for over 6 years now, and it just came up in June. It can be fatal if not caught in time. It has also done damage to my kidneys, which the doctors hope can be reversed.

The FDA says this is not a side effect, and studies are out on it, but there is a black box warning on it that it can cause Lactic Acidosis in some people. I have to report it to the FDA.

This is a dangerous drug, and I may never be 100 percent-
I have just begun taking Lantus, since the doctor no longer wants me on any oral meds until we can assess the damage that the Met may have caused long term.

I am one sick human and I have other meds that have been causing issues now as well, related or not. So I am being juggled on all my meds in hopes that there is no long term damage.

Whether this gets mentioned in discussions or not (and I am not going to) people should be aware that the Gold Standard of Diabetes treatment has some darn nasty thorns."

Sonya

——————————

If you have any questions, or concerns about Metformin and Lactic Acidosis talk to your doctor or pharmacist, if you have any questions that you would like to ask "Sonya" personally concerning this you can contact her here:

http://www.diabeticconnect.com/users/85827-gr...


16 replies

Mamawiggles
Mamawiggles 2013-07-22 12:11:08 -0500 Report

Metformin can aggravate breathing. Stupid D.O. Put my dad on it! Endocrinologist took him off immediately. You see. He has copd. Put him on Lantus.

Jimbo6217
Jimbo6217 2013-07-14 22:30:42 -0500 Report

I've only been taking the drug for a week but I've already developed hives head to toe and painfully swelled hands and feet. The only kidney proems I've had are stones .

awakening2health
awakening2health 2012-09-27 13:36:21 -0500 Report

Metformin is a god send for diabetes!!! Nonetheless, everything can cause adverse effects. I've seen people have seizures from drinking too much water! Is water an evil drug? Of course not!

The main risk factor for LACTIC ACIDOSIS is Kidney impairment. In this case the Kidney problem probably preceeded the lactic acidosis rather than the other way around.

So if your KIDNEYS are normal you should not worry about METFORMIN.

Diabetes causes Kidney problems, so it's important to continually monitor kidney function, which is easily done with a simple blood test

granniesophie
granniesophie 2012-09-28 17:41:40 -0500 Report

Not always true. My kidneys were fine until I was diagnosed with the Lactic Acidosis. And Metformin is well known for also causing kidney issues. There are people here on DC who can attest to that, and my doctor did say that Met causes kidney issues in some people.
We actually think we know what aserbated my issues-another Diabetes drug I was put on for a short while, and made me very sick, leading to all these other issues. I would probably have been fine on the Met, and my kidneys would have been perfectly normal, were it not for this other drug, a prescription mistake that my doctor apologizes for each time he sees me!
So, please stop yelling, Met is not a g-dsend for everyone-as you may have read below, several people have had the same issues, so it is very real. Comparing water to Met is like comparing apples to oranges-doctors seldom advize drinking so much water that you have a seizure, yet they prescribe Met all the time.
We just want people to be aware that you can be healthy, as relates to being a PWD, and still get Lactic Acidosis.

Proud Army Mom
Proud Army Mom 2012-09-25 07:46:10 -0500 Report

So this is disconcerting because I always thought Metformin was one of the more "benign" oral meds. I've been on it for years, and with the exception of some initial gastric discomfort, have always found it very effective. In fact, I recently stopped taking Januvia and added 500 mg. of Metformin to replace it (so now I take 500 mg. of Metformin ER 2 times a day) because I was so concerned about the potential issues of januvia (the whole supressing the immune system thing)…

Urgh - well, this just strengthens my resolve to keep making good progress with my weight loss and fitness so that I can get off all the meds! Next step - get off the Glipozide (because of the potential side effects on the heart)…

MAYS
MAYS 2012-09-25 13:31:38 -0500 Report

Metformin is fine, the cases of Metformin induced Lactic Acidosis are very few and rare, if not uncommon compared to it's success rate at helping diabetics to both control their blood glucose level, as well as to manage their weight.

If you have any concerns talk to your doctor, or pharmacist, they will be happy to address any concerns that you may have concerning metformin.

http://www.diabeticconnect.com/videos/980-dia...

http://www.diabeticconnect.com/videos/1739-me...

http://www.diabeticconnect.com/videos/1346-wh...

catoe
catoe 2012-09-24 16:16:53 -0500 Report

I was only on metformin for 1 week; I also had lactic acidosis; i was very sick; and yes i no longer take oral meds; dr had me on metformin for prediabetes; now i am full blown type 2 and take insulin. Hope u start getting feeling better.

Jimbo6217
Jimbo6217 2013-07-14 22:37:04 -0500 Report

Me too! I have only been on the drug for one week. I'm being treated for prediabetes after my blood sugar turned up high in a routine screen for my Lipitor. I have developed hives from head to toe and have painful swelling in my hands and feet.

Diabetic Coach
Diabetic Coach 2012-09-23 17:34:33 -0500 Report

Metformin is evil.

Nick1962
Nick1962 2012-09-23 14:51:50 -0500 Report

They claim this reaction is 1/1000. I happened to be the "1" in that 1000. I lasted 1 month on Met and this was one of the very few medications I went off of AMA, although I did tell my doctor and he agreed that before finding a substitute he'd give me a few months to work on it by diet. Seems he might have been a little impatient for me to get numbers in line.